Alert archive / Massachusetts / Special Weather Statements in 2020

Special Weather Statement, NWS Boston/Norton, MA

August 2, 2020Hampden County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Aug 2, 2020, 1:36 PM EDT for Hampden County, Massachusetts. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 1:36 PM EDT (17:36 UTC)
Expired
Aug 2, 2020, 2:15 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA

County Hampden County, MA

The radar

The Brookhaven radar (KOKX), 116 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS81 KBOX 021736
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
136 PM EDT Sun Aug 2 2020
 
CTZ002-003-MAZ009-011-021815-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
136 PM EDT Sun Aug 2 2020

...LINE OF STRONG THUNDERSTORMS MOVING INTO HARTFORD, SOUTHERN 
HAMPDEN AND FAR WESTERN TOLLAND COUNTIES...

At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Southwick to near Thomaston. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will accompany these storms.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Westfield, Glastonbury,
Newington, Windsor, Agawam, West Springfield, Wethersfield, South
Windsor, Farmington, Simsbury and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4210 7300 4218 7243 4173 7257 4165 7299
      4180 7302 4181 7295 4184 7294 4185 7295
      4188 7295 4189 7294 4190 7291 4197 7289
      4197 7303
TIME...MOT...LOC 1735Z 234DEG 36KT 4206 7281 4169 7312 

$$

Loconto

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:52 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 2, 10:52 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1052 AM EDT Sun Aug 2 2020

.SYNOPSIS...
A warm front moves across the region this afternoon, which may
bring a few severe thunderstorms to northern Connecticut and
western Massachusetts this afternoon and evening. Otherwise
mainly dry but very humid air will be in place tonight into
Monday. The main concern is still Tuesday into early Wednesday,
as southern New England remains in the cone of uncertainty for
Isaias. Seasonable summer weather should return later Wednesday
through the remainder of the next work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1045 AM update...

...Isolated severe thunderstorms possible this afternoon and
evening across northern CT and western MA...

One warm front has moved north across the region early this
morning and very muggy air is now in place, with dewpoints in
the mid 60s to lower 70s. A more significant warm front was
approaching from the southwest, with dewpoints in the mid 70s
across northern NJ and eastern PA.

Ahead of this front, surface winds were already backed across
the CT River Valley...from 150 degrees and BDL and BAF.
Meanwhile, winds aloft veered to the SW and speeds increase to
35 kts at 850 mb. This had led to an increased low-level
helicity, with values approaching 200. Cloud cover from
thunderstorms in the Poconos was affecting western CT at the
moment but expect some clearing there by early to mid afternoon.
Short-range models show thunderstorms developing in northern CT
around 2 PM and spreading eastward, followed by another area
approaching the Berkshires toward evening. Any storms have the
potential to produce damaging winds, hail, and there is a low
risk of a tornado in northern CT and western MA. Elsewhere, mid
cloudiness with some breaks of sun is anticipated, with just a
chance of a shower or thunderstorm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Mid level shortwave should pass by this evening. The slight
height falls and steeper mid level lapse rates may be enough to
sustain a few showers or thunderstorms past sunset. However,
most of southern New England should remain rain-free into Monday
morning. Will still have to contend with the cold front of a
low pressure in the Saint Lawrence valley. Instability should
be more limited Monday, so any showers or thunderstorms will
take longer to initiate. The more favored area will towards CT
and western MA late in the day.

South to southwest flow continues into Monday, leading to above
normal temperatures continuing during this time. Surface dew
points will also be creepy up closer to 70 degrees F.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Rain overspreads the region Monday night into Tuesday

* Tropical Storm Isaias will move into the New England region
  around Tuesday night into early Wednesday.

* The main threat is from heavy rain and potential flooding
  issues. Gusty winds and minor coastal flooding are possible.
  These threats remain uncertain, contingent on the eventual
  track of Isaias. The forecast track cone has shifted
  west/inland since yesterday which would lessen the impact to
  our area.

* High pressure and dry weather move in for the latter half of
  the week with seasonable temperatures.

Details...

The main focus for potentially impactful weather continues to
look like Tuesday into early Wednesday. This is the window for
us to feel the impacts of what is currently Tropical Storm
Isaias. That being said, the trend is our friend when it comes
to the forecast track and strength of the system. Southerly flow
sandwiched between a mid level trough and Bermuda high will
pull Isaias northward up the east coast over the next several
days along with a tap of tropical moisture (PWATs >2"). Again,
this synoptic setup is favorable for a track close by, but with
these systems relatively small shifts make a big difference. As
of 06Z Sunday the vast majority of models and ensemble members
(both GEFS and EPS) take the storm into the Carolinas then up
the mid Atlantic over land or right along the coast. Land of
course would weaken the system as opposed to the anomalously
warm SSTs it could feed off of if it remained offshore. As such,
the chances of Isaias remaining a tropical storm at our
latitude have diminished; the latest NHC forecast pegs it as a
tropical storm into New Jersey by Tuesday evening before
beginning its extratropical transition. On Tuesday moisture will
be surging north ahead of the system and beneath the right-rear
quadrant of a 90+ kt upper level jet with a theta-e ridge axis
to the east. As has been mentioned previously, ingredients may
be there for a predecessor rain event (PRE) somewhere from the
mid Atlantic into the northeast which would increase heavy rain
potential wherever it sets up. Beyond Wednesday things quiet
down as high pressure returns along with seasonable
temperatures.

Impacts...

Fortunately for us, the storm will be accelerating and
weakening as it moves up the east coast so it won't be a long
duration event. The main hazard at this time looks to be from
heavy rainfall and the potential for localized flooding that
comes with it. A general rule of thumb for us is that areas west
of the center deal with the heavy rain while areas to the east
deal with the strongest winds. So, given a track potentially
through western MA or even the Hudson Valley, the heaviest
rainfall is currently forecast for western/central MA and CT
with lighter totals in eastern MA and RI. I want to reiterate,
though, that the track's cone of uncertainty still encompasses
all of southern New England. The eventual track will have a
large influence on who gets the most rainfall, strongest winds,
any coastal flooding, etc. Check back to the forecast over the
next few days for the most up to date info.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1450Z update...

This afternoon...Moderate confidence

VFR with patches of MVFR CIGS across the interior. A few
showers are possible across the interior, with isolated severe
thunderstorms possible 18-03Z in northern CT and western MA. S
winds of 10 to 15 knots with gusts to 22 kts expected. The most
likely locations will be across the CT River Valley/Berkshires
this afternoon and evening.

Tonight...Moderate confidence

A band of MVFR, and even localized IFR, cigs possible this
evening. Improvement to VFR may occur at many locales after 06Z
other than localized fog patches. SSW wind of 5 to 10 knots and
a bit stronger on the Cape and Islands. Mainly dry weather
expected, but an isolated shower/thunderstorm can not be ruled
out.

Monday...High confidence

VFR. Mainly dry, with a low risk for a shower late in the day.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...Moderate confidence in TAF. Low risk for -TSRA
this afternoon.

Outlook /Monday Night through Thursday/...

Monday Night: VFR. Chance SHRA, slight chance TSRA.

Tuesday: Mainly VFR, with local MVFR possible. Breezy. SHRA
likely, chance TSRA.

Tuesday Night: Mainly VFR, with local MVFR possible. Strong
winds with gusts up to 50 kt. Chance SHRA, chance TSRA.

Wednesday: VFR. Strong winds with local gusts up to 50 kt.
Chance SHRA, slight chance TSRA.

Wednesday Night through Thursday: VFR.

&&

.MARINE...
1050 AM update...

Low pressure moves from the Great Lakes into the Saint Lawrence
Valley this afternoon into Monday. This will keep the main
focus for weather west of the waters this afternoon. There may
be a few showers or thunderstorms toward evening. More
significantly, increasing south to southwest winds are expected
to get gusty, particularly near shore. Small Craft Advisories
continue for these gusty winds. in addition, a long southerly
swell will also work to build seas tonight into Monday,
especially across the southern coastal waters.

Outlook /Monday Night through Thursday/...

Monday Night through Tuesday: Winds less than 25 kt. Areas of
seas approaching 5 ft. Chance of rain showers, slight chance of
thunderstorms.

Tuesday Night: Low risk for storm force winds with gusts up to
50 kt. Rough seas up to 11 ft. Rain showers likely, chance of
thunderstorms.

Wednesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers, isolated thunderstorms.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 8 AM EDT
     Monday for ANZ231>235-237-250-254>256.

&&

SYNOPSIS...Belk/BW/Field
NEAR TERM...Field
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW/Field
MARINE...Belk/BW/Field
Hazardous weather outlook, Aug 2, 9:28 AM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
928 AM EDT Sun Aug 2 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-030845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
928 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon and
evening across northern Connecticut and western Massachusetts.
There is a low risk of a tornado in those areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please continue to monitor the latest forecasts from the National
Hurricane Center in regards to Tropical Storm Isaias and its
potential impacts to Southern New England. Our region remains within
the cone of uncertainty Tuesday into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested in western Massachusetts and
northern Connecticut this afternoon and evening. Be prepared to
relay reports of damaging wind gusts or hail to the National Weather
Service.

ANZ230>237-250-251-254>256-030845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
928 AM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please continue to monitor the latest forecasts from the National
Hurricane Center in regards to Tropical Storm Isaias and its
potential impacts to Southern New England. Our region remains within
the cone of uncertainty Tuesday into early Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 2, 10:22 AM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1022 AM EDT Sun Aug 2 2020

CTZ002>004-MAZ002-003-008>011-021930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange,
Chesterfield, Blandford, Amherst, Northampton, and Springfield
1022 AM EDT Sun Aug 2 2020

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN NORTHERN CONNECTICUT
AND WESTERN MASSACHUSETTS THIS AFTERNOON AND EVENING...

Isolated severe thunderstorms may produce damaging wind and large
hail this afternoon and evening in northern Connecticut and
western Massachusetts. There is also a low risk of a tornado in
those areas.

Keep an eye to the sky and listen for later statements, watches,
or warnings from the National Weather Service. Be prepared to move
indoors to place of safety. Remember...when thunder roars, go
indoors.

Field
Special weather statement, Aug 2, 1:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
136 PM EDT Sun Aug 2 2020

CTZ002-003-MAZ009-011-021815-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
136 PM EDT Sun Aug 2 2020

...LINE OF STRONG THUNDERSTORMS MOVING INTO HARTFORD, SOUTHERN
HAMPDEN AND FAR WESTERN TOLLAND COUNTIES...

At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Southwick to near Thomaston. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will accompany these storms.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Westfield, Glastonbury,
Newington, Windsor, Agawam, West Springfield, Wethersfield, South
Windsor, Farmington, Simsbury and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4210 7300 4218 7243 4173 7257 4165 7299
      4180 7302 4181 7295 4184 7294 4185 7295
      4188 7295 4189 7294 4190 7291 4197 7289
      4197 7303
TIME...MOT...LOC 1735Z 234DEG 36KT 4206 7281 4169 7312

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:17 PM EDTSevere Thunderstorm WarningBOXHampden58 min
Aug 2, 4:38 PM EDTSpecial Weather StatementBOXMiddlesex52 min
Aug 2, 5:30 PM EDTSpecial Weather StatementBOXMiddlesex, Norfolk45 min
Aug 2, 6:46 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire59 min
Aug 2, 6:55 PM EDTTornado WarningBOXHampden, Hampshire35 min
Aug 2, 7:28 PM EDTTornado Warning Tornado observedBOXHampden, Hampshire32 min
Aug 2, 7:54 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire39 min
Aug 2, 3:02 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region43 min
Aug 2, 3:41 PM EDTSevere Thunderstorm WarningBOXNortheastern Connecticut Planning Region49 min
Aug 2, 4:42 PM EDTSpecial Weather StatementBOX48 min

Nearby

Special Weather Statements in Massachusetts, 2020Special Weather Statements in Connecticut, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.